My Pill experience
I'm going to share this because I literally downloaded this app so I can get off the pill and still not get pregnant. No, this is not a horror story and I think getting on the pill is a great decision for many women. However, I got on the pill (sprintec) when I was 18 and wasn't told about all the things that could happen. Here's my story:
When I was a teenager my period wasn't that bad(probably regular), and I rarely had PMS. It was actually a struggle to remember to go to the bathroom all the time during those 4-5 days. I didn't cry often (my best friend saw me cry twice-when my grandmother died and when my first serious boyfriend dumped me).
Shortly after I started taking the pill I developed stomach problems and my stomach was always upset, feeling acidic and having symptoms of IBS (according to google. I'm no doctor). After a week of this I went to a walk-in clinic and was told I have a stomach infection and need to go on a liquid diet for a few days. I did this, it didn't help. So I went to my campus clinic and the doctor suggested it was stress-related (my first semester of college) and gave me antacid for the symptoms. I took it and accepted that I suddenly had anxiety issues. I say suddenly because I was an excellent student in high school and took on every after-school activity I could, and I never stressed too much. I enjoyed always being busy. Since I've been on the pill my stomach has never felt "normal". I honestly think it has made me somewhat lactose-intolerant. Now, 3 and a half years later, I've read stories about the pill messing up the good bacteria in your stomach...
That was the only side effect I had on the pill my first year and a half (besides my boobs growing about half a size). However, when I was 20 (after almost exactly 2 years of the pill) I became depressed (and my life was going very well-headed into my junior year of college, had a summer internship with decent pay, dumped the downer of a guy I was dating weeks before, spent lots of time with friends). I had problems waking up in the morning, and I would sleep all day. My doctor told me I was depressed and prescribed me xanax. I took it for a few weeks but it made me feel worse and sleep more, so I quit taking it, quit school(I had missed too much class to catch up), and I tried to make my life more simple. The depression subsided but came back once in a while, usually as bouts of crying for no reason or generally just hating life. I was contanstly plagued with fatigue and general moodiness and irritability. I've also had a small apetite and semi-constant nausea for most of the time I have been on it. I feel like I lost the ability to concentrate and think clearly.
I could never figure out my extreme fatigue because I'm still young and actually eat much healthier than I did as a teenager.
At almost 3 years on the pill (21 years old) I started getting migraines once a month, during my "off" week. They would already be there when I would wake up and would last hours. I'd have to lie down and turn off all lights. When I tried to drink water or take ibuprofen, I'd throw it back up.
I couldn't stand the migraines, so once I realized they were occurring during my off week, I e-messaged my family doctor and I suggested it could be side effect of estrogen withdrawal from the birth control. He switched me from Sprintec (high estrogen, low progesterone) to Microgestin (low estrogen, high progesterone). However, it has been 6 months since I started taking microgestin and I have still had monthly migraines. I've also still felt depressed and fatigued. Even worse, I had a sinus infection from allergies right before switching birth controls, and I have had post-nasal drip every night since. I wake up and gag mucus for an hour every morning. Gross, I know.
This is what led me to my research about the pill's side effects. For the last 3.5 years I attributed all my physical and emotional symptoms to being an adult, having stress, etc...
After 6 months of post-nasal drip, I was researching potential causes online (I am waiting for my insurance card in the mail so I didn't go to the doctor). During my research I actually found a site stating that birth control and other progesterone- containing treatments can cause post-nasal drip or make it worse! And I wouldn't have thought it was my high-progesterone pill, just allergies, except I have no other allergy symptoms (besides my ongoing fatigue). My nose is actually really dry.
So I decided to look up the side effects of birth control, and I have decided it is not for me. (Did you know it can cause hair loss? I haven't noticed any yet, but I already have thin hair and need to keep all I have!)
Another random "symtpom" I have noticed semi-recently: spider veins and bad circulation. I've always had small wrists and all, but I Never noticed tiny veins on my eyelids and under my eyes before this past year. Is it just me, or is that normal at 22?
After my research, I wish I had never been on the pill. But even moreso, I would have taken them continuously if I had known I didn't need my period. Did you know your monthly withdrawal bleed is not even a period?
Anyway, I suggest those of you who are considering going on the pill do as much research as possible. I hate to say it, but it's your doctor's job to prescribe you medication. I realize now that I should have done my own research instead of just reading the pamphlet. I know some women naturally have terrible PMS and other reasons to be on the pill, but if your cycle wasn't bothering you before, I suggest looking into non-hormonal options.
I quit the pill mid-pack a few days ago and am experiencing my last "fake" period ever, I hope. I'm hoping that most of the negative symptoms I have experienced since being on the pill will subside and weren't caused by something else (or worse - were permanent). After just a couple days, my post-nasal drip is a little better but I have also been elevating my head more when I sleep.
If anybody would like to share their pill experiences with me, I'd be very happy to hear about them.
P.S. Sorry for not editing my post well, I hope I formulated my thoughts well enough for you to understand!